Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 101, NWS Binghamton, NY

July 17, 2017Susquehanna County, Pennsylvania; Broome County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 17, 2017, 4:38 PM EDT for Susquehanna County, Pennsylvania; Broome County, New York. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2017, 4:38 PM EDT (20:38 UTC)
Expired
Jul 17, 2017, 5:30 PM EDT
In force
52 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Broome County, NY, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 35 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:20 PM EDTTSTM WND DMGMontrose, PATREES DOWN.
Jul 17, 5:20 PM EDTTSTM WND DMGNew Milford, PATREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 12:48 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WUUS51 KBGM 172038
SVRBGM
NYC007-PAC115-172130-
/O.NEW.KBGM.SV.W.0101.170717T2038Z-170717T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
438 PM EDT MON JUL 17 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  South central Broome County in central New York...
  Central Susquehanna County in northeastern Pennsylvania...

* Until 530 PM EDT

* At 437 PM EDT, a severe thunderstorm was located over Montrose,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind to 
           cause damage to trees, and power lines. 

* This severe thunderstorm will be near, 
  Great Bend around 500 PM EDT. 
  Harford, Hallstead and New Milford around 505 PM EDT. 
  Gibson around 510 PM EDT. 
  Susquehanna, Susquehanna Depot and Lanesboro around 520 PM EDT. 
  Thompson and Starrucca around 530 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4198 7603 4202 7567 4203 7548 4177 7547
      4173 7601
TIME...MOT...LOC 2037Z 260DEG 21KT 4185 7592 

HAIL...1.00IN
WIND...60MPH
 
$$

PCF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:42 PM EDT, 56 minutes earlier.

Area forecast discussion, Jul 17, 3:42 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
342 PM EDT Mon Jul 17 2017

.SYNOPSIS...
A cold front will trigger showers and thunderstorms across the
area into this evening, then dryer weather will return late
tonight with areas of low clouds and fog developing overnight.
Isolated showers may linger over northeast Pennsylvania on
Tuesday but most areas will be dry. Dry warm weather is expected
on Wednesday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY/...
Broken line of showers and thunderstorms is moving slowly east
across central NY late this afternoon. These storms have been
associated with isolated wind damage, large hail and flash
flooding. Latest SPC MLCAPE is around 1000 J/kg along and east
of I-81 where less rain has fallen today. To the west conditions
are gradually stabilizing. Storms will continue into early this
evening then will push east of the area before midnight. Left
over moisture and very weak temperature and moisture advections
later tonight should lead to low cloud and fog formation
overnight and Tuesday morning.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
A quieter weather pattern is expected into the middle part of
this week. Lingering troughiness at the surface and aloft may
trigger a few scattered showers or storms mainly over northeast
Pa and southern NY during the afternoon on Tuesday. Coverage
will not be nearly as extensive as today and instability will be
lacking for any significant impacts from these storms. High
pressure will then ridge across the area at the surface and
aloft Tuesday night and Wednesday with dry conditions and near
seasonable temperatures.

A weak short-wave will pass across the area on Thursday in
west-northwest flow aloft. The GFS and ECMWF are indicating that
an MCS will likely form somewhere over the upper midwest
Wednesday night and track southeast toward the eastern Ohio
Valley on Thursday. At this point it appears that the best
chance for significant precipitation with this system will be
west and south of our area but this will need to be watched.
Much of our area can't take much more rain without significant
impacts.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
General pattern late this week through the weekend will feature
west-northwest flow aloft. High pressure will build across
northern New England late this week, then low pressure with
potential MCS activity will advance from the Great Lakes toward
the mid-Atlantic over the weekend. Plenty of uncertainty for
this weekend depending on the track of these systems in west-
northwest flow aloft. At this time the ECMWF brings an MCS
across our area early Saturday, then is quite amplified with a
short wave tracking across our area on Sunday which would bring
another significant round of showers and storms. Again, our area
cannot take much more rain and flooding would be a concern
especially if the ECMWF is correct. One thing that looks likely
is that this pattern will keep temperatures near normal with
heat waves confined to our south and west.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Lines of showers and thunderstorms will move across the area
through 22z with brief periods of MVFR to IFR conditions. After
some clearing this evening areas of low clouds and fog will
develop overnight with areas of IFR cigs and vsbys expected
through about 14z. Conditions will improve back to VFR with
scattered clouds by late morning Tuesday. Winds will be light
and variable through Friday.

Outlook...

Tuesday through Wednesday night...VFR.

Thursday and Friday...Chance of showers/storms and associated
restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 10 PM EDT this evening for NYZ044>046-
     056-057.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...MSE
AVIATION...BJT/DJN/MSE
Hazardous weather outlook, Jul 17, 1:01 PM EDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
101 PM EDT Mon Jul 17 2017

NYZ009-018-024-025-036-037-055-PAZ038-039-181715-
Northern Oneida-Onondaga-Chemung-Tompkins-Madison-Southern Oneida-
Tioga-Bradford-Susquehanna-
101 PM EDT Mon Jul 17 2017

...SEVERE THUNDERSTORM WATCH 417 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Strong to severe thunderstorms with heavy rain are expected today
and tonight. Localized flash flooding will be possible in areas that
receive torrential downpours. Some thunderstorms may become severe
and produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ044>046-056-057-181715-
Cortland-Chenango-Otsego-Broome-Delaware-
101 PM EDT Mon Jul 17 2017

...SEVERE THUNDERSTORM WATCH 417 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Flash Flood Watch.

Strong to severe thunderstorms with heavy rain are expected today
and tonight. Localized flash flooding will be possible especially in
areas that have recently received significant rainfall in central
New York. Some thunderstorms may become severe and produce damaging
winds and large hail

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ062-PAZ040-043-044-047-048-072-181715-
Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
101 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Strong thunderstorms with heavy rain are expected today and tonight.
Localized flash flooding will be possible in areas that receive
torrential downpours. Some thunderstorms may become severe and
produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>017-022-023-181715-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-
101 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Strong thunderstorms with heavy rain are expected today and tonight.
Localized flash flooding will be possible in areas that receive
torrential downpours. Some thunderstorms may become severe and
produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MSE

In the hours before

Local storm report, Jul 17, 3:50 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     ENDICOTT                42.10N  76.06W
07/17/2017                   BROOME             NY   911 CALL CENTER

            TREES AND ELECTRICAL WIRES DOWN

&&

CJP
Local storm report, Jul 17, 3:56 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
356 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     CHENANGO FORKS          42.23N  75.87W
07/17/2017                   BROOME             NY   911 CALL CENTER

            TREE DOWN CAUSING A MOTOR VEHICLE ACCIDENT ON RT. 12
            AND OAK HILL RD.

&&

CJP
Local storm report, Jul 17, 3:59 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
359 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     ENDICOTT                42.10N  76.06W
07/17/2017                   BROOME             NY   911 CALL CENTER

            TREE AND POWERLINES DOWN IN THE VICINITY OF JUNE ST.
            AND BIRDSALL ST.

&&

CJP
Local storm report, Jul 17, 4:05 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     CHENANGO FORKS          42.23N  75.87W
07/17/2017                   BROOME             NY   911 CALL CENTER

            TREE DOWN ON POWER LINES ON PIGEON HILL RD.

&&

CJP
Local storm report, Jul 17, 4:08 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
408 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FLASH FLOOD      3 SSE OXFORD            42.40N  75.57W
07/17/2017                   CHENANGO           NY   911 CALL CENTER

            RT. 12 AT THE INTERSECTION OF RT. 3 SHUT DOWN DUE TO
            STANDING WATER

&&

CJP
Local storm report, Jul 17, 4:25 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       LAUREL RUN              41.22N  75.85W
07/17/2017  M3.30 INCH       LUZERNE            PA   TRAINED SPOTTER

            3.3 IN. RAIN IN 2.5 HRS... TREE STRUCK BY LIGHTNING

0420 PM     LIGHTNING        LAUREL RUN              41.22N  75.85W
07/17/2017                   LUZERNE            PA   TRAINED SPOTTER

            3.3 IN. RAIN IN 2.5 HRS... TREE STRUCK BY LIGHTNING

&&

MJH

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:28 PM EDTSpecial Weather StatementBGMLuzerne47 min
Jul 17, 12:42 PM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming48 min
Jul 17, 1:07 PM EDTSevere Thunderstorm WarningBGMSusquehanna53 min
Jul 17, 1:24 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne66 min
Jul 17, 1:50 PM EDTFlash Flood WarningBGMLuzerne3 hr
Jul 17, 1:56 PM EDTSevere Thunderstorm WarningBGMSusquehanna64 min
Jul 17, 2:26 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne64 min
Jul 17, 2:34 PM EDTFlash Flood WarningBGMSusquehanna6 hr
Jul 17, 2:52 PM EDTFlash Flood WarningBGMLackawanna, Luzerne6 hr
Jul 17, 3:10 PM EDTSevere Thunderstorm WarningBGMBradford35 min
Jul 17, 3:27 PM EDTSevere Thunderstorm WarningBGMBradford48 min
Jul 17, 3:43 PM EDTSevere Thunderstorm WarningBGMSusquehanna47 min
Jul 17, 4:56 PM EDTSevere Thunderstorm WarningBGMLackawanna, Susquehanna, Wyoming49 min
Jul 17, 5:09 PM EDTAreal Flood AdvisoryBGMBradford2 hr
Jul 17, 5:26 PM EDTSevere Thunderstorm WarningBGMBradford, Wyoming34 min
Jul 17, 6:31 PM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming44 min
Jul 17, 6:49 PM EDTAreal Flood AdvisoryBGMLuzerne116 min
Jul 17, 3:14 AM EDTFlash Flood WatchBGMBroome, Chenango, Cortland, Delaware, Otsego16 hr
Jul 17, 6:48 AM EDTSpecial Weather StatementBGMOneida27 min
Jul 17, 10:07 AM EDTSpecial Weather StatementBGMCayuga53 min
Jul 17, 11:00 AM EDTSpecial Weather StatementBGMOneida30 min
Jul 17, 11:18 AM EDTSpecial Weather StatementBGMYates57 min
Jul 17, 11:51 AM EDTAreal Flood AdvisoryBGMSchuyler, Seneca, Steuben, Yates3 hr
Jul 17, 12:17 PM EDTSpecial Weather StatementBGMTioga43 min
Jul 17, 12:24 PM EDTSpecial Weather StatementBGMSchuyler66 min
Jul 17, 12:28 PM EDTSevere Thunderstorm WarningBGMOneida62 min
Jul 17, 12:30 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Schuyler, Seneca, Tompkins and 1 more60 min
Jul 17, 12:44 PM EDTSevere Thunderstorm WarningBGMOneida61 min
Jul 17, 12:55 PM EDTFlash Flood WarningBGMCayuga, Schuyler, Seneca, Yates6 hr
Jul 17, 12:56 PM EDTSpecial Weather StatementBGMChenango64 min
Jul 17, 1:18 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego42 min
Jul 17, 1:29 PM EDTAreal Flood AdvisoryBGMOneida3 hr
Jul 17, 1:53 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben67 min
Jul 17, 2:00 PM EDTAreal Flood AdvisoryBGMCortland, Schuyler, Steuben, Tompkins6 hr
Jul 17, 2:09 PM EDTAreal Flood AdvisoryBGMChenango3 hr
Jul 17, 2:18 PM EDTSevere Thunderstorm WarningBGMOneida42 min
Jul 17, 2:50 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga55 min
Jul 17, 3:39 PM EDTFlash Flood WarningBGMBroome, Tioga3 hr
Jul 17, 4:03 PM EDTAreal Flood AdvisoryBGMChemung, Steuben117 min
Jul 17, 4:26 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware49 min
Jul 17, 4:56 PM EDTAreal Flood AdvisoryBGMOtsego2 hr
Jul 17, 5:30 PM EDTAreal Flood AdvisoryBGMOneida2 hr
Jul 17, 5:35 PM EDTSevere Thunderstorm WarningBGMOneida23 min
Jul 17, 5:43 PM EDTSevere Thunderstorm WarningBGMDelaware50 min
Jul 17, 7:29 PM EDTSpecial Weather StatementBGMSullivan16 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.